OPP warning Simcoe/Muskoka residents about potentially fatal strain of opioids

Police say four people have died as a result of suspected opioid overdose in less than a week

Provincial police in Central Region are warning members of the public about a highly potent and potentially fatal strain of illicit opioids that may be circulating within Simcoe County and the District of Muskoka.

In less than a week, police say four people have lost their lives as a result of a suspected opioid overdose.

On Tuesday, Southern Georgian Bay OP officers responded to a report of two females in their early 20s who were found dead as a result of a suspected opioid overdose at a residence in Tay Township. Then on Friday, Bracebridge OPP responded to a report of a male in his mid-40s and a female in her mid-30s who also died as a result of a suspected opioid overdose inside a motel unit in Gravenhurst.

Fentanyl is an extremely potent synthetic opioid up to 100 times more potent than morphine and up to 40-50 times more potent than heroin. Carfentanil is a synthetic opioid up to 100 times more potent than fentanyl. Police say the prevalence of illicit opioids distributed through drug trafficking networks continues to increase.

“Trafficking in opioids is a very serious offence. Drug dealers are knowingly distributing products that cause harm and could kill,” OPP said in a news release on Sunday.

Fentanyl can be lethal in very small quantities. If someone’s drug of choice is mixed with or contains fentanyl, it can potentially kill them, said police. Opioid users have a higher risk of experiencing an overdose due to fentanyl potency, especially when the fentanyl is illicit and not sourced from a pharmaceutical company. It is impossible for a user to determine the quantity of fentanyl they may be using because you can’t see, smell or taste it.

Symptoms of fentanyl/opioid exposure can include:

·      Difficulty walking, talking or staying awake

·      Blue lips or nails

·      Very small pupils

·      Cold and clammy skin

·      Dizziness and confusion

·      Extreme drowsiness

·      Choking, gurgling or snoring sounds

·      Inability to wake up, even when shaken or shouted at

·      Slow, weak or not breathing

If you, or someone you know, experiences any of these symptoms, stay at the scene and call 9-1-1 to save a life.

Banner image – file photo – Simcoe Muskoka District Health Unit

12 Shares
Tweet
Share
Share
Pin